Virginia, 2015

Damaging Winds in Virginia, May 31, 2015

May 31, 2015 · NWS RNK · 3 events in 3 counties and zones

A slow moving upper trough and associated cold front, responsible for multiple days of severe weather across the Midwest and Southern Plains, had finally moved east into the Tennessee Valley and Mid-South Region. , weak dynamics, strong thermodynamics, and ample moisture combined to allow scattered to numerous thunderstorms to develop across the region during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A slow moving upper trough and associated cold front, responsible for multiple days of severe weather across the Midwest and Southern Plains, had finally moved east into the Tennessee Valley and Mid-South Region. While this system had weakened considerably from when it was located across the central U.S., weak dynamics, strong thermodynamics, and ample moisture combined to allow scattered to numerous thunderstorms to develop across the region during the afternoon and evening hours. A few of these became severe in the Martinsville and Danville area of Southside Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 31, 3:21 PM EST, 3 hours 4 minutes earlier.

Area forecast discussion, May 31, 3:21 PM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT SUN MAY 31 2015

.SYNOPSIS...
A COLD FRONT WILL LOW PRESSURE OVER WESTERN PENNSYLVANIA AND
WESTERN MISSISSIPPI WILL MOVE EAST TONIGHT AND MONDAY...AND WILL
STALL FRONT HE MID ATLANTIC REGION INTO THE TENNESSEE VALLEY
MONDAY THROUGH TUESDAY. THE BOUNDARY WILL SLOWLY DRIFT INTO THE
CAROLINAS ON WEDNESDAY AND THURSDAY AS HIGH PRESSURE BUILDS OVER
THE NORTHEAST UNITED STATES.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 415 PM EDT SUNDAY...

LOCAL NATIONAL WEATHER SERVICE RADAR SHOWED SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY WEST OF THE BLUE RIDGE SUNDAY AFTERNOON AND
ISOLATED SHOWERS AND THUNDERSTORMS IN THE EASTERN COUNTY WARNING
AREA. COMBINATION OF ENOUGH INSTABILITY FROM DAYTIME HEATING AND
CONVERGENCE ALONG OUTFLOW BOUNDARIES WILL KEEP ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS GOING UNTIL SUNSET. COVERAGE
OF PRECIPITATION WILL DIMINISH BY MIDNIGHT BUT MAY NOT COMPLETELY
DRY UP OVERNIGHT.

LOW PRESSURE ENTERING WESTERN PENNSYLVANIA WILL MOVE EAST TONIGHT
AND WILL PUSH THE TRAILING COLD FRONT INTO THE REGION TONIGHT AND
MONDAY. THE SURFACE LOW OVER MISSISSIPPI WILL TRACK ALONG THE
FRONT TONIGHT AND MONDAY...RESULTING IN LITTLE MOVEMENT OF THE
BOUNDARY DURING THIS TIME FRAME. AS A RESULT EXPECTING BETTER
COVERAGE OF SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY ON
MONDAY.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AS OF 330 PM EDT SUNDAY

SHORT WAVE COMING OUT OF THE MID MISSISSIPPI VALLEY CLOSES OFF BY
TUESDAY MORNING AND DRIFTS ACROSS THE TENNESSEE VALLEY. AS HAS BEEN
THE TREND ON THE LAST SEVERAL RUNS...MODELS SLOWER EDGING THE
BAROCLINIC ZONE SOUTHEAST. NOW LATEST GUIDANCE HAS COUNTY WARNING
AREA WELL WITHIN THE AXIS OF BEST LIFT BY TUESDAY. THE WAVY
SURFACE FRONT WILL BE STALLED ACROSS THE FORECAST AREA THROUGH
TUESDAY.

INCREASED CLOUD COVER WILL RESULT IN LESS HEATING AND LESS
INSTABILITY DURING THE DAY AND LESS COOLING AT NIGHT. BIGGEST THREAT
DURING THIS PERIOD WILL BE THE PERIODS OF POTENTIALLY HEAVY RAIN FOR
A PROLONGED PERIOD. WILL HIGHLIGHT HEAVY RAIN THREAT IN THE
HAZARDOUS WEATHER OUTLOOK.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 1155 AM EDT SATURDAY...

EVEN WITH SOME SPREAD IN THE LONG RANGE GUIDANCE...CONSENSUS IN
HAS THE CLOSED LOW IS A FAVORABLE POSITION WEDNESDAY NIGHT
THROUGH FRIDAY TO BRING ABUNDANT MOISTURE INTO AT LEAST THE
SOUTHERN PART OF THE MID ATLANTIC REGION. LESS CERTAIN HOW MUCH OF
A SURFACE REFLECTION THERE WILL BE OF THIS FEATURE. FOR NOW WPC
WAS FORECASTING A WEAK LOW OVER THE SOUTHEAST. MODELS SUGGEST IS
IT POSSIBLE FOR A SHALLOW SURFACE HIGH TO BE WEDGES IN OVER THE
APPALACHIANS THROUGH FRIDAY WITH A COASTAL FRONT HELPING ENHANCE
THE WEDGE. OVERALL PATTERN FOR THE FORECAST AREA STAYS WET THROUGH
AT LEAST THURSDAY WITH NEAR NORMAL TEMPERATURES.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
AS OF 220 PM EDT SUNDAY...

HAVE FOUR MAIN SECTIONS OF THE TAFS DURING THIS FORECAST PERIOD.
ALREADY HAVE SCATTERED THUNDERSTORMS IN THE REGION. WILL UPDATE
AS NEEDED WHEN STORMS GET MUCH CLOSER TO APPROACHING A PARTICULAR
AIRPORT...OTHERWISE COVERAGE IS INTO ORGANIZED ENOUGH TO INCLUDE
ANYTHING BY VCTS/VCSH IN THE TAFS THROUGH 00Z/8PM. MOST LIKELY
AIRPORTS TO HAVE SCATTERED THUNDERSTORMS AND THE ASSOCIATED MVFR
VISIBILITY WITH HEAVY RAIN ARE KBCB AND KROA.

WITH LOSS OF HEATING COVERAGE OF SHOWERS AND THUNDERSTORMS WILL
DIMINISH ENOUGH TO LEAVE OUT OF THE TAFS OVERNIGHT.
HOWEVER...THERE WILL HAVE BEEN ENOUGH RAIN THIS AFTERNOON FOR
PATCHY FOG. EXPECT FOG ALONG THE NEW RIVER UPSTREAM OF KBCB AND ON
THE GREENBRIER RIVER IF THERE IS ENOUGH CLEARING. HAVE ADDED LIFR
FOG IN AT KLWB AND MVFR FOG IN FOR KBCB LATE TONIGHT. MODELS
SHOWED KDAN AGAIN WITH AN MVFR CEILINGS EARLY MONDAY MORNING.

EXTENDED DISCUSSION...

THE SLOWLY APPROACHING COLD FRONT IS EXPECTED TO SINK SOUTH INTO
THE REGION TONIGHT AND MONDAY RESULTING IN EVEN HIGHER THREAT OF
CONVECTIVE ACTIVITY...ESPECIALLY FROM THE BLUE RIDGE WEST...WITH
THE THREAT PERSISTING INTO AT LEAST MONDAY NIGHT BEFORE THE
BOUNDARY SINKS A LITTLE FURTHER SOUTH. THIS SHOULD MAKE FOR MORE
FREQUENT PERIODS OF SUB- VFR INTO TUESDAY WITH LOWER CIGS/VSBY
REDUCTIONS DUE TO SHOWERS/STORMS BY DAY...AND IN PATCHY FOG EARLY
MORNING FOG.

MODELS TRENDS IN STALLING THE FRONT NEAR THE REGION
DURING MIDWEEK SUGGESTS LESS DRYING WITH CONTINUED ROUNDS OF
SHOWERS AND POSSIBLE STORMS INTO THURSDAY...WITH PERHAPS
LINGERING MVFR/IFR CONDITIONS AS WELL DUE TO THE COMBINATION OF
EASTERLY FLOW AND PERIODS OF SHOWERS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...AMS/JH
Hazardous weather outlook, May 31, 3:26 PM EST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT SUN MAY 31 2015

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-011100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
426 PM EDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY
THROUGH TUESDAY NIGHT. LOCALLY HEAVY RAIN IS POSSIBLE WITH THESE
STORMS...ESPECIALLY AT LOCATIONS THAT EXPERIENCE STORMS MULTIPLE
TIMES.

ALSO ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY OCCUR MONDAY AFTERNOON
AND EVENING. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 31, 5:28 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 PM EDT SUN MAY 31 2015

WVZ508-312245-
WESTERN GREENBRIER-
628 PM EDT SUN MAY 31 2015

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
GREENBRIER COUNTY...

AT 627 PM EDT...A LINE OF THUNDERSTORMS WAS EXTENDING FROM NEAR
BINGHAM TO NEAR RAINELLE...AND MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
RAINELLE...
RUPERT...
QUINWOOD...
BINGHAM...
AND ANJEAN.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. CLOUD TO GROUND LIGHTNING CAN STRIKE 15 MILES AWAY FROM A
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3817 8049 3798 8048 3796 8050 3792 8079
      3795 8081 3799 8077 3799 8079 3801 8079
      3803 8080 3803 8083 3804 8083 3806 8080
      3806 8084 3810 8084 3808 8071 3815 8061
TIME...MOT...LOC 2227Z 257DEG 14KT 3810 8076 3790 8082

MBS
Special weather statement, May 31, 5:40 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EDT SUN MAY 31 2015

VAZ022-023-312300-
ROANOKE-BOTETOURT-
640 PM EDT SUN MAY 31 2015

...A DEVELOPING THUNDERSTORM WILL AFFECT NORTHEASTERN ROANOKE...CITY
OF SALEM...CITY OF ROANOKE AND SOUTHWESTERN BOTETOURT COUNTIES...

AT 639 PM EDT...A DEVELOPING THUNDERSTORM WITH HEAVY RAIN WAS OVER
SALEM CITY...MOVING NORTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
SALEM CITY...
AND BLUE RIDGE.

THIS INCLUDES THE SALEM FAIRGROUNDS AND ROANOKE REGIONAL AIRPORT.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. CLOUD TO GROUND LIGHTNING CAN STRIKE 15 MILES AWAY FROM A
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3738 7978 3732 7984 3731 7984 3721 7993
      3725 8009 3741 8010 3743 8006
TIME...MOT...LOC 2239Z 201DEG 11KT 3729 8001

MBS
Special weather statement, May 31, 5:57 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT SUN MAY 31 2015

VAZ032-043-312315-
HENRY-PATRICK-
657 PM EDT SUN MAY 31 2015

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN PATRICK AND SOUTHWESTERN HENRY COUNTIES...

AT 656 PM EDT...A STRONG THUNDERSTORM WAS NEAR PENNS STORE...MOVING
EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
SPENCER...
BASSETT...
CRITZ...
FIELDALE...
AND HORSE PASTURE.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING. LIGHTNING CAN
STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE
A BUILDING OR VEHICLE.

LAT...LON 3655 8015 3667 8017 3678 7997 3656 7989
TIME...MOT...LOC 2256Z 256DEG 9KT 3664 8008

MBS
Local storm report, May 31, 6:05 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT SUN MAY 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     5 NW ROANOKE            37.33N 80.02W
05/31/2015                   ROANOKE            VA   TRAINED SPOTTER

            ONE TREE DOWN AT THE INTERSECTION OF WOOD HAVEN AND COVE
            RD.

&&

JMORROW
Special weather statement, May 31, 6:11 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
711 PM EDT SUN MAY 31 2015

VAZ023-312345-
BOTETOURT-
711 PM EDT SUN MAY 31 2015

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN BOTETOURT COUNTY...

AT 710 PM EDT...A STRONG THUNDERSTORM WAS OVER DALEVILLE...MOVING
NORTH AT 5 MPH.

WINDS OF 30 MPH TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TROUTVILLE...
FINCASTLE...
LITHIA...
NACE...
AND DALEVILLE.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. CLOUD TO GROUND LIGHTNING CAN STRIKE 15 MILES AWAY FROM A
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3750 7972 3741 7979 3740 7981 3735 7984
      3741 8002 3749 8002 3751 8001 3757 7999
TIME...MOT...LOC 2310Z 198DEG 6KT 3741 7995

MBS
Special weather statement, May 31, 6:24 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT SUN MAY 31 2015

NCZ004-005-VAZ033-043-044-010015-
ROCKINGHAM-STOKES-HENRY-PITTSYLVANIA-FRANKLIN-
724 PM EDT SUN MAY 31 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN STOKES...ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA...
SOUTHEASTERN FRANKLIN...HENRY AND CITY OF MARTINSVILLE COUNTIES...

AT 723 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS EXTENDING FROM
NEAR FIELDALE TO 6 MILES SOUTHEAST OF PINE HALL...AND MOVING EAST AT
15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
EDEN...
REIDSVILLE...
MARTINSVILLE...
WENTWORTH...
AND MAYODAN.

THIS INCLUDES THE MARTINSVILLE SPEEDWAY AND MARTINSVILLE AIRPORT.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. CLOUD TO GROUND LIGHTNING CAN STRIKE 15 MILES AWAY FROM A
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3626 8009 3654 8006 3654 8005 3658 8005
      3663 8006 3672 8005 3695 7951 3624 7958
TIME...MOT...LOC 2323Z 248DEG 13KT 3668 7998 3623 8001

MBS

The radar

The Roanoke radar (KFCX), 56 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
May 31, 6:25 PM EST
Where
Henry County, 1.22 mi ESE of Chestnut Knob to 0.89 mi NE of Ridgeway
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.615, -79.899

The Henry County 911 Center reported that five trees were down across several roads on the northeast side of Ridgeway. One of the trees fell on an unoccupied parked vehicle on Soapstone Road.

Thunderstorm Wind, Pittsylvania

When
May 31, 8:04 PM EST
Where
Pittsylvania County, 1.66 mi W of Westover Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.600, -79.480

The Pittsylvania County 911 Center reported that a tree was down along Riverside Drive just outside the northwest boundary of Danville City.

Thunderstorm Wind, Danville (C)

When
May 31, 8:19 PM EST
Where
Danville (C) County, 1 mi NNE of Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
36.593, -79.413

The Danville City Fire Department reported that a tree was down in the 2300 block of Riverside Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580455, 580457, 580458.